Lightning, Cullman
- When
- August 2, 12:45 PM CST
- Where
- Cullman County, 2.34 mi SSE of Ebenezer
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 34.220, -86.910
Lightning struck a home and produced a fire that destroyed the home.
A strong storm knocked small tree limbs down, and tore the awning of a gas station roof, which struck a vehicle and caused a minor injury.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A strong storm knocked small tree limbs down, and tore the awning of a gas station roof, which struck a vehicle and caused a minor injury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 2, 11:42 AM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1242 PM CDT THU AUG 2 2012 .UPDATE... FOR 18Z TAFS && .DISCUSSION... /ISSUED 1007 AM CDT THU AUG 2 2012/ A DECAYING AREA OF THUNDERSTORMS CONTINUES TO PUSH SOUTH-SOUTHEAST THROUGH NORTHEAST ARKANSAS INTO NORTHWEST MISSISSIPPI. EXPECT THE EASTERN EXTENT OF THE MID TO HIGH LEVEL CLOUDS FROM THIS THUNDERSTORM COMPLEX TO BRIEFLY MOVE ACROSS THE SHOALS AREA THROUGH EARLY AFTERNOON. SKIES SHOULD BE GENERALLY MOSTLY SUNNY THROUGH THE AFTERNOON. WILL CONTINUE WITH JUST ISOLATED SHOWERS/STORMS THROUGH THE AFTERNOON...AS THE 12Z OHX AND BMX SOUNDINGS AND FORECAST SOUNDINGS INDICATE DECENT CAPPING ACROSS THE FORECAST AREA. TEMPS ARE IN DECENT AGREEMENT WITH THE TRENDING IN THE CURRENT ZONES...SO WILL BE MAKING ONLY SLIGHT CHANGES TO THE TEMPS AND DEWPOINTS FOR THE AFTERNOON. TT && .AVIATION... FOR 18Z TAFS...VFR CONDITIONS SHOULD BE THE NORM ACROSS THE FORECAST AREA UNTIL THE LATTER PART OF THE FORECAST PERIOD. THE NAM AND GFS MODELS ARE DIFFERING IN THE PLACEMENT OF A COMPLEX OF THUNDERSTORMS INTO THE AREA BY AFTER 12Z FRIDAY. HAVE FOLLOWED ALONG WITH A SLOWER TIMING INVOLVING THE STORMS...WITH THE PROBABILITY OF TSRA AND MVFR CONDITIONS SLOWLY INCREASING AT MSL BY 15Z...AND HSV BY AROUND 16Z. TT && .HUN WATCHES/WARNINGS/ADVISORIES... AL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALZ001>007. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1253 PM CDT THU AUG 2 2012 ALZ001>010-016-TNZ076-096-097-030200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1253 PM CDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... ELEVATED HEAT STRESS LEVELS ARE EXPECTED THROUGH THE AFTERNOON AND INTO EARLY EVENING. AFTERNOON TEMPERATURES ARE EXPECTED TO RANGE FROM THE MID 90S IN NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE...TO THE UPPER 90S IN NORTHWEST ALABAMA. A HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH 6 PM FOR PORTIONS OF NORTHWEST THROUGH NORTH CENTRAL ALABAMA. AFTERNOON HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE IN THESE AREAS...WITH HEAT INDEX VALUES AROUND 100 TO 104 EXPECTED ELSEWHERE. CAUTION IS ADVISED WHEN PERFORMING OUTDOOR WORK THIS AFTERNOON AND INTO EARLY THIS EVENING. OTHERWISE...ISOLATED THUNDERSTORMS SHOULD CONTINUE THIS AFTERNOON AND TONIGHT. A FEW STRONG STORMS ARE POSSIBLE...WITH GUSTY OUTFLOW WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY WEATHER THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH FRIDAY AND SATURDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO MOVE SOUTHWARD ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ON SUNDAY...AS CONTINUED UPPER LEVEL DISTURBANCES INTERACT WITH A COLD FRONT SETTLING INTO THE REGION FROM THE NORTHWEST. SOME STORMS MAY BE STRONG TO MARGINALLY SEVERE...WITH DAMAGING WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS BEING THE MAIN WEATHER HAZARDS. ANY THUNDERSTORMS ARE THEN EXPECTED TO DIMINISH OR COME TO AN END ON MONDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. TT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU AUG 2 2012
ALZ004-021845-
LAWRENCE AL-
100 PM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE COUNTY
UNTIL 145 PM CDT...
AT 1 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOULTON...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
LAWRENCE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3436 8741 3453 8722 3450 8710 3447 8711
3431 8723
TIME...MOT...LOC 1754Z 220DEG 14KT 3442 8726
TTThe Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning struck a home and produced a fire that destroyed the home.
Strong thunderstorm winds estimated at 40 mph knocked down a few small tree limbs and produced slight damage to an awning at a Texaco gas station near Addison, Alabama. The awning fell onto a vehicle at the Texaco gas station and slightly injured a person.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406719, 406717.